Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Las Vegas, NV

September 3, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 3, 2017, 2:42 PM MST for Mohave County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 2:42 PM MST (21:42 UTC)
Expired
Sep 3, 2017, 3:06 PM MST
In force
24 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS55 KVEF 032142
SVRVEF
AZC015-032230-
/O.NEW.KVEF.SV.W.0040.170903T2142Z-170903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
242 PM MST SUN SEP 3 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 330 PM MST

* At 240 PM MST, a severe thunderstorm was located 7 miles west of
  Valentine, or 16 miles northeast of Kingman, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kingman, Windy Point Campground, Packsaddle Campground, Chloride, 
  New Kingman-Butler, Golden Valley, SR-66 between Kingman and 
  Valentine, and Dolan Springs.

This includes Interstate 40 in Arizona between mile markers 53 and
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3540 11368 3523 11372 3513 11434 3566 11419
TIME...MOT...LOC 2140Z 100DEG 10KT 3534 11380 

HAIL...1.00IN
WIND...60MPH
 
$$

CK
2 follow-up statements
444 
WWUS55 KVEF 032156
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
256 PM MST SUN SEP 3 2017

AZC015-032230-
/O.CON.KVEF.SV.W.0040.000000T0000Z-170903T2230Z/
Mohave AZ-
256 PM MST SUN SEP 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 255 PM MST, a severe thunderstorm was located 10 miles west of
Valentine, or 14 miles northeast of Kingman, moving west at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kingman, Windy Point Campground, Packsaddle Campground, Chloride, New
Kingman-Butler, SR-66, Golden Valley and Dolan Springs.

This includes Interstate 40 in Arizona between mile markers 53 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3544 11376 3521 11387 3513 11434 3566 11419
TIME...MOT...LOC 2155Z 100DEG 10KT 3535 11385 

HAIL...<.75IN
WIND...60MPH
 
$$

CK
133 
WWUS55 KVEF 032206
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
306 PM MST SUN SEP 3 2017

AZC015-032215-
/O.CAN.KVEF.SV.W.0040.000000T0000Z-170903T2230Z/
Mohave AZ-
306 PM MST SUN SEP 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3544 11376 3521 11387 3513 11434 3566 11419
TIME...MOT...LOC 2203Z 100DEG 10KT 3536 11389 

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:09 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 3, 1:09 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
109 PM PDT Sun Sep 3 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected again this afternoon. Another storm complex with strong
winds may develop near Kingman and move across Lake Mead and Lake
Mohave this afternoon. High pressure will begin to build across the
region Monday. However, low-grade monsoon moisture trapped under the
ridge will result in continued chances for terrain-driven showers
and thunderstorms each afternoon through the week.
&&

.SHORT TERM...Through Tuesday.

Ample moisture remains in place this afternoon for shower or
thunderstorm activity to develop just about anywhere. Stronger
instability is present along the Colorado River Valley as well as
southern Mohave and eastern San Bernardino counties. As CIN
erodes this afternoon, expect one or more storm complexes to form
over these areas. The most likely scenario seems to be fairly
similar to what was seen yesterday with storms congealing in the
Kingman area moving west to northwest towards Lake Mohave and Lake
Mead. DCAPE values progged to be between 1200-1800 J/kg will
result in storms capable of producing strong, possibly severe,
outflow winds across the lakes and perhaps across the Las Vegas
Valley late this afternoon or early this evening. As of 1230 PM,
cumulus was just beginning to develop across the high terrain
across the region. Storms are likely to fire around 1 PM with the
main period of concern between 2 PM and 7 PM today.

Convection is likely to diminish this evening with the loss of
heating. However, a few showers may linger or a precipitation band
associated with the remnants of Lidia could brush southwest San
Bernardino County.

For Monday and Tuesday, high pressure will being to build across the
region. Low-grade monsoon moisture is likely to become trapped
underneath resulting in terrain-driven shower/storms. Temperatures
will also warm a few degrees each day, back to well above normal for
early September.

.LONG TERM...Wednesday through Sunday.

The latest medium range models have backed off on bringing a deep
trough into the our region next weekend. They now indicate a
persistent southerly flow that will keep moisture and instability
over much of the forecast area from the middle to end of the week
with only a slight downward temperature trend. An amplified ridge of
high pressure over the western states Wednesday will be flattened a
bit Thursday and Friday as troughing along the West Coast moves
inland over the Pacific Northwest. A mean area of high pressure is
expected to hold over the Four Corners region while a trough remains
off the west coast. The resulting southerly flow will keep
sufficient moisture over the region for slightly varying chances of
afternoon and evening thunderstorms primarily over the mountains.
&&

.AVIATION...For McCarran...Winds will favor a typical east to
southeast direction through the early part of the afternoon.
Confidence in the forecast then decreases as thunderstorms begin to
develop across the area. At the moment, looks like the best chance
for thunderstorms will be over Mohave county after 19Z, with storms
that do develop over this area moving northwest. While widespread
thunderstorm activity isn't expected around Las Vegas at this
time, cant rule out some scattered storms later this afternoon. In
addition, strong outflow winds out of the south or southeast are
possible from the decaying storms that do move out of Mohave
County after 02Z tonight. Once winds diminish late this evening,
typical overnight winds are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected across
the region today, especially this afternoon and evening in the
Kingman to Bullhead City area. Colorado River Valley sites are the
most likely to be impacted by thunderstorm activity. Storm motion
will be toward the northwest and will likely produce gusty and
erratic winds this afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather or impacts according to standard operating
procedures.
&&

Short Term...Wolcott
Long Term....Adair
Aviation.....Allen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 3, 12:25 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM PDT SUN SEP 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     COTTONWOOD COVE         35.49N 114.68W
09/02/2017                   CLARK              NV   PARK/FOREST SRVC

            *** 1 FATAL ***
            LAKE MEAD DISPATCH CENTER REPORTED A DEATH
            CAUSED BY CONDITIONS BROUGHT ABOUT FROM THE
            HIGH WINDS ASSOCIATED WITH SEVERE
            THUNDERSTORM ACTIVITY. AN ADULT MALE BECAME
            ENTANGLED IN THE MOORING LINE OF A HOUSE
            BOAT THAT BROKE LOOSE DURING HIGH WINDS AND
            WAS DRAGGED UNDER THE WATER AND DROWNED.

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:14 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 2, 6:18 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 2, 6:58 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Sep 3, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.